Alert archive / New York / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 4, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Mar 20, 2020, 4:16 PM EDT for 5 counties in New York. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 20, 2020, 4:16 PM EDT (20:16 UTC)
- Expired
- Mar 20, 2020, 5:00 PM EDT
- In force
- 44 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Albany County, NY, Fulton County, NY, Montgomery County, NY, Saratoga County, NY, Schenectady County, NY
The radar
The Albany radar (KENX), 55 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.3 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 493 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 571 m²/s²
- 0-3 km storm-relative helicity
- 592 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
772
WUUS51 KALY 202016
SVRALY
NYC001-035-057-091-093-202100-
/O.NEW.KALY.SV.W.0004.200320T2016Z-200320T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albany NY
416 PM EDT Fri Mar 20 2020
The National Weather Service in Albany has issued a
* Severe Thunderstorm Warning for...
Central Schenectady County in east central New York...
Northeastern Albany County in east central New York...
Southern Saratoga County in east central New York...
Fulton County in eastern New York...
Northern Montgomery County in eastern New York...
* Until 500 PM EDT.
* At 415 PM EDT, a severe thunderstorm was located near Stratford, or
9 miles northeast of Little Falls, moving east at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Schenectady, Clifton Park, Amsterdam, Cohoes, Gloversville,
Johnstown, Scotia, Mechanicville, Fonda, Latham, Glenville,
Niskayuna, Milton, Ballston Spa, Dolgeville, Ephratah, Broadalbin,
Hagaman, Mayfield and Round Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Localized heavy downpours are also occurring with these storms.
Please report hail size...damaging winds and reports of trees down to
the National Weather Service by email at Alb.Stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany
&&
LAT...LON 4311 7477 4312 7473 4314 7474 4315 7471
4317 7472 4317 7470 4321 7470 4299 7361
4297 7363 4294 7363 4291 7368 4285 7367
4273 7373 4303 7475 4308 7477
TIME...MOT...LOC 2015Z 288DEG 55KT 4312 7469
HAIL...<.75IN
WIND...60MPH
$$
IAA1 follow-up statement
370
WWUS51 KALY 202051 RRA
SVSALY
Severe Weather Statement
National Weather Service Albany NY
451 PM EDT Fri Mar 20 2020
NYC001-035-057-091-093-202101-
/O.EXP.KALY.SV.W.0004.000000T0000Z-200320T2100Z/
Schenectady NY-Albany NY-Saratoga NY-Fulton NY-Montgomery NY-
451 PM EDT Fri Mar 20 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SCHENECTADY...
NORTHEASTERN ALBANY...SOUTHERN SARATOGA...FULTON AND NORTHERN
MONTGOMERY COUNTIES WILL EXPIRE AT 500 PM EDT...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.
LAT...LON 4311 7477 4312 7473 4314 7474 4315 7471
4317 7472 4317 7470 4321 7470 4299 7361
4297 7363 4294 7363 4291 7368 4285 7367
4273 7373 4303 7475 4308 7477
TIME...MOT...LOC 2051Z 288DEG 55KT 4296 7404
$$
IAAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 3:44 PM EDT, 32 minutes earlier.
Area forecast discussion, Mar 20, 3:44 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
344 PM EDT Fri Mar 20 2020
.SYNOPSIS...
Gusty winds and scattered thunderstorms will continue
through the afternoon. Windy conditions will continue this evening
in the wake of a cold front. High pressure takes control this
weekend leading to seasonably cool temperatures and sunny skies. The
next storm system arrives Sunday night with the chance for
accumulating snow, mainly across the high terrain.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Wind Advisory remains in effect through 11 PM for the southern
Adirondacks, Mohawk Valley and western Lake George Saratoga
region...
As of 310 PM EDT, a line of convection with strong gusty winds
along it has formed and it currently moving through the southern
Adirondacks. Wind gusts have been highest along the lake shores
and just east. But further east into eastern NY, expect
convection to weaken as cloud cover has been more persistent all
day and winds may not completely mix down to the surface.
For the remainder of the afternoon, the cold front will track
southeastward through the forecast area with scattered showers
and an isolated thunderstorm or two along and ahead of it. The
front should exit to the SE by 10 PM this evening. Strong cold
advection sets in behind the front, cooling temperatures down
into the 20s to low 30s overnight. Some places in the southern
Adirondacks may dip into the upper teens. Skies will begin to
clear overnight as well, from north to south.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
A large Canadian high pressure system will dominate the sensible
weather this weekend with sunny skies and seasonably cool
temperatures.
On Saturday, partly cloudy skies will give way to plentiful
sunshine throughout the morning. Temperatures will warm into
the low 30s to mid 40s. The normal high for Albany is 46
degrees.
Saturday night will be the coldest night of the entire forecast
period with optimal radiational cooling. Lows are expected in
the single digits across the Adirondacks and into the mid and
upper teens elsewhere. Temperatures recover into the mid 30s to
lower 40s on Sunday as the core of the high pressure starts
shifting east out of the area.
Sunday night, clouds begin increasing as the next storm system
approaches the region. This shouldn't slow temperatures from
falling into the teens to upper 20s overnight. Precipitation
will be on our doorstep by daybreak Monday. See long term
discussion for further details.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
An active weather pattern is on tap with indications of a different
storm affecting the region roughly every other day.
The first storm is a mid-level trough sweeping eastward across the
region with a surface low forming off the mid-Atlantic coast Monday
morning, tracking northeastward near of off Cape Cod by Monday
night. A ~1040 hPa high positioned across Nova Scotia will aid in
holding a chilly air mass from the weekend over the region.
Precipitation is expected to start out as snow across the entire
region and may continue as snow through much of the event. However,
due to uncertainties with storm track, surface temperatures and
precipitation intensity, will allow precipitation to mix with or
change to rain, especially across the valley regions. Highs may only
be in the 20s to mid-30s across the region, but allowed the Capital
District and mid-Hudson valley to rise into the upper 30s due to
uncertainties listed above. Will continue to monitor this event
closely.
After high pressure brings a dry day on Tuesday, the next storm is
set to impact the region on Wednesday. A surface low will track
across the Ohio Valley toward the St. Lawrence Valley with secondary
cyclogenesis expected later Wednesday off the mid-Atlantic coast.
The high to the north and east is much weaker (~1025 hPa) than the
previous storm, which will lead to a milder low-level environment.
Depending on how soon this storm reaches the area Wednesday morning,
precipitation can start as snow or a rain/snow mix. Then a
changeover to rain is expected for most locations (changing last
across the Adirondacks) as surface temperatures rise into the upper
30s to upper 40s. This storm departs Wednesday night.
Drier weather arrives again Thursday before the final storm arrives
Thursday night through Friday. Surface low is expected to track well
to the north across Canada, which will aid in a mild, southerly flow
of air. Even with the bulk of the activity likely to occur during
Thursday night, precipitation will fall as mainly rain (with snow
possible across the highest elevations of the Adirondacks) with lows
ranging from the lower 30s across the Adirondacks to near 40 across
the Capital District and mid-Hudson Valley.
Have the confidence at this time to allow likely PoP's for the
system on Monday with chance PoP's for the later two.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 18z, the warm front is currently pushing northward across the
region. This has allowed KPOU/KPSF to break into VFR conditions with
KALB/KGFL soon to follow. Expect mainly VFR conditions through the
afternoon with a possible brief lowering to MVFR in any showers
through the early-afternoon.
The convective line of showers/thunderstorms is currently pushing
eastward across western New York. Expected arrival for the TAF sites
will be 21z/Fri to 00z/Sat. The line is expected to be broken in
nature, so some TAF sites may get missed. Regardless, kept a TEMPO
for what conditions could occur under these storms (gusty west winds
and cigs/vsbys in the IFR/MVFR range).
Cold front then passes through this evening with only mid to high
clouds, but lake-induced clouds around 3-4 kft will move across
the area during the overnight. As high pressure builds, these
clouds will fizzle by daybreak Saturday with a mostly clear day
in store.
Wind will be generally out of the south to southwest at 10-20 kt
with occasional gusts to 30 kt through this afternoon before
shifting to the west-northwest this evening. Wind will then turn to
the northwest at 8-15 kt with higher gusts Saturday.
Outlook...
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: Low Operational Impact. Slight Chance of SN.
Monday: High Operational Impact. Likely RA...SN.
Monday Night: Moderate Operational Impact. Chance of SN.
Tuesday: No Operational Impact. NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: Moderate Operational Impact. Chance of RA...FZRA.
&&
.FIRE WEATHER...
Outside of some scattered shower activity this evening, the
forecast will be dry through the weekend. Relative humidity
values will be below 30 percent each day and recover into the 60
to 80 percent range each night.
&&
.HYDROLOGY...
The above normal temperatures, dew points in the 50s and a
strong southwesterly wind likely assisted in melting the 5 to
10 inch of snow pack in the southern Adirondacks and southern
Green Mountains. Scattered showers and an isolated thunderstorm
remain possible through this afternoon with brief downpours.
Total overall rainfall in the last 6 hours has been between a
quarter and half an inch, mainly across the southern
Adirondacks.
The combination of snow melt and rainfall will lead to river
rises in the southern Adirondacks, western Mohawk Valley, and
western New England. Some rivers in the Upper Hudson and Upper
Mohawk basins have the potential to approach minor flood stage
tonight or Saturday.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Wind Advisory until 11 PM EDT this evening for NYZ032-033-
038>042-048>050-082-083.
MA...None.
VT...None.
&&
SYNOPSIS...JLV/Speciale
NEAR TERM...JLV
SHORT TERM...JLV
LONG TERM...Rathbun
AVIATION...Rathbun
FIRE WEATHER...JLV
HYDROLOGY...MSE/JLVHazardous weather outlook, Mar 20, 4:05 PM EDT, 11 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 405 PM EDT Fri Mar 20 2020 CTZ001-013-MAZ001-025-NYZ043-047-051>054-058>061-063>066-084- VTZ013>015-221100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Washington-Schoharie-Western Albany- Eastern Albany-Western Rensselaer-Eastern Rensselaer-Western Greene- Eastern Greene-Western Columbia-Eastern Columbia-Western Ulster- Eastern Ulster-Western Dutchess-Eastern Dutchess-Southern Washington- Bennington-Western Windham-Eastern Windham- 405 PM EDT Fri Mar 20 2020 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, southern Vermont and east central New York except for the southern Adirondacks, Mohawk Valley, and western Lake George Saratoga Region. .DAY ONE...Tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A strong low pressure system may bring a late season snowfall to the region Sunday night into Monday. The best chance for accumulating snowfall will be mainly across the high terrain. Winter weather headlines may be needed if confidence increases. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ032-033-038>042-048>050-082-083-221100- Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Montgomery-Northern Saratoga-Northern Warren-Western Schenectady- Eastern Schenectady-Southern Saratoga-Northern Fulton- Southeast Warren- 405 PM EDT Fri Mar 20 2020 ...WIND ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the southern Adirondacks, Mohawk Valley and western Lake George Saratoga region. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A strong low pressure system may bring a late season snowfall to the region Sunday night into Monday. The best chance for accumulating snowfall will be mainly across the high terrain. Winter weather headlines may be needed if confidence increases. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to relay wind damage reports to the National Weather Service in Albany New York.
In the hours before
Special weather statement, Mar 20, 2:27 PM EDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Albany NY
227 PM EDT Fri Mar 20 2020
NYZ032-033-201930-
Northern Herkimer-Hamilton-
227 PM EDT Fri Mar 20 2020
...A LINE OF SHOWERS AND EMBEDDED THUNDERSTORMS WILL AFFECT NORTHERN
HAMILTON AND NORTHERN HERKIMER COUNTIES...
At 226 PM EDT, radar indicated showers and embedded thunderstorms
were located along a line extending from near Degrasse to near
Highmarket. Movement was east at 50 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Indian Lake, Speculator, Old Forge, Inlet, Blue Mountain Lake, Lake
Eaton Campground, Brown Tract Pond Campground, Big Moose, Lake Durant
Campground, Eighth Lake Campground, McKeever, Golden Beach
Campground, Limekiln Lake Campground, Nicks Lake Campground, Eagle
Bay, Forked Lake Public Campground, Raquette Lake, Alger Island
Public Campground, Long Lake and Eagle Nest.
Localized downpours is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4397 7425 4392 7434 4381 7422 4383 7415
4381 7412 4380 7405 4374 7406 4373 7421
4371 7421 4358 7511 4410 7517 4405 7505
4412 7428
TIME...MOT...LOC 1826Z 252DEG 45KT 4432 7516 4361 7544
IAASpecial weather statement, Mar 20, 3:04 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Albany NY
304 PM EDT Fri Mar 20 2020
NYZ040-047>049-051-052-202000-
Eastern Albany-Eastern Schenectady-Schoharie-Western
Schenectady-Montgomery-Western Albany-
304 PM EDT Fri Mar 20 2020
...A LINE OF SHOWERS WITH STRONG WINDS WILL AFFECT SOUTHERN
SCHENECTADY... WESTERN ALBANY...SCHOHARIE AND SOUTH CENTRAL
MONTGOMERY COUNTIES...
At 302 PM EDT, radar indicated showers were located along a line
extending from near Cobleskill to West End. Movement was east at 35
mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Rotterdam, Cobleskill, Jefferson, Guilderland, Duanesburg, Westerlo,
Berne, Voorheesville, Altamont, Middleburgh, Summit, Schoharie,
Richmondville, Delanson, Breakabeen, Livingstonville, North Blenheim,
Preston-Potter Hollow, Central Bridge and Preston Hollow.
This includes the following highways...
Interstate 88 between exits 20 and 25.
Interstate 90 near exit 25.
Interstate 890 between exits 8 and 9.
Localized heavy downpours will occur with these storms.
LAT...LON 4262 7463 4270 7465 4281 7441 4277 7383
4243 7410 4241 7422 4246 7465 4252 7471
TIME...MOT...LOC 1902Z 258DEG 31KT 4274 7443 4249 7507
IAALocal storm report, Mar 20, 3:22 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
322 PM EDT FRI MAR 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG OLD FORGE 43.71N 74.97W
03/20/2020 HERKIMER NY 911 CALL CENTER
TREES AND WIRES DOWN. POWER OUT IN OLD FORGE.
&&
EVENT NUMBER ALY2001423
OKEEFELocal storm report, Mar 20, 3:26 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
326 PM EDT FRI MAR 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM TSTM WND DMG 2 SSW EAGLE BAY 43.74N 74.84W
03/20/2020 HERKIMER NY 911 CALL CENTER
TREES AND WIRES DOWN.
&&
EVENT NUMBER ALY2001424
OKEEFEThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 4:05 AM EDT | Wind Advisory | ALY | Fulton, Hamilton, Herkimer, Montgomery, Saratoga, Schenectady and 1 more | 17 hr |
| Mar 20, 2:27 PM EDT | Special Weather Statement | ALY | Hamilton | 63 min |
| Mar 20, 2:32 PM EDT | Severe Thunderstorm Warning | ALY | Hamilton, Herkimer | 58 min |
| Mar 20, 2:43 PM EDT | Severe Thunderstorm Warning | ALY | Fulton, Hamilton, Herkimer, Warren | 62 min |
| Mar 20, 3:04 PM EDT | Special Weather Statement | ALY | Schoharie | 56 min |
| Mar 20, 3:29 PM EDT | Severe Thunderstorm Warning | ALY | Hamilton, Saratoga, Warren | 46 min |
| Mar 20, 4:18 PM EDT | Severe Thunderstorm Warning | ALY | Albany, Fulton, Herkimer, Montgomery, Saratoga, Schenectady | 42 min |
| Mar 20, 4:50 PM EDT | Special Weather Statement | ALY | Montgomery, Saratoga, Schenectady | 25 min |
Nearby
Severe Thunderstorm Warnings in New York, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.